Exponential decay of quasilinear Maxwell equations with interior conductivity

  • Irena Lasiecka
  • Michael Pokojovy
  • Roland SchnaubeltEmail author


We consider a quasilinear nonhomogeneous, anisotropic Maxwell system in a bounded smooth domain of \(\mathbb {R}^{3}\) with a strictly positive conductivity subject to the boundary conditions of a perfect conductor. Under appropriate regularity conditions, adopting a classical \(L^{2}\)-Sobolev solution framework, a nonlinear energy barrier estimate is established for local-in-time \(H^{3}\)-solutions to the Maxwell system by a proper combination of higher-order energy and observability-type estimates under a smallness assumption on the initial data. Technical complications due to quasilinearity, anisotropy, the lack of solenoidality, and the fact that only partial dissipation is imposed on the system. Finally, provided the initial data are small, the barrier method is applied to prove that local solutions exist globally and exhibit an exponential decay rate.


Quasilinear Maxwell equations Boundary conditions of perfect conductor Inhomogeneous anisotropic material laws Global existence Exponential stability 

Mathematics Subject Classification

35Q61 35F61 35A01 35A02 35B40 35B65 



  1. 1.
    Anikushyn, A., Pokojovy, M.: Global well-posedness and exponential stability for heterogeneous anisotropic Maxwell’s equations under a nonlinear boundary feedback with delay. J. Math. Anal. Appl. 475, 278–312 (2019)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Beauchard, K., Zuazua, E.: Large time asymptotics for partially dissipative hyperbolic systems. Arch. Ration. Mech. Anal. 199(1), 177–227 (2011)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Blum, J.: Numerical Simulation and Optimal Control in Plasma Physics. With Applications to Tokamaks. Wiley, Montrouge (1989)zbMATHGoogle Scholar
  4. 4.
    Cessenat, M.: Mathematical Methods in Electromagnetism. Linear Theory and Applications. World Scientific Publishing, River Edge (1996)CrossRefGoogle Scholar
  5. 5.
    D’Ancona, P., Nicaise, S., Schnaubelt, R.: Blow-up for nonlinear Maxwell equations. Electron. J. Differ. Equ. 73, 1–9 (2018)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Dautray, R., Lions, J.-L.: Spectral Theory and Applications, Volume 3 of Mathematical Analysis and Numerical Methods for Science and Technology. Springer, Berlin Heidelberg (2000)zbMATHGoogle Scholar
  7. 7.
    Eller, M.: On symmetric hyperbolic boundary problems with nonhomogeneous conservative boundary conditions. SIAM J. Math. Anal. 44, 1925–1949 (2012)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Eller, M.: Stability of the anisotropic Maxwell equations with a conductivity term. Evol. Equ. Control Theory 8, 343–357 (2019)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Eller, M., Lagnese, J., Nicaise, S.: Decay rates for solutions of a Maxwell system with nonlinear boundary damping. Comput. Appl. Math. 21(1), 135–165 (2002)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Eller, M., Toundykov, D.: Carleman estimates for elliptic boundary value problems with applications to the stabilization of hyperbolic systems. Evol. Equ. Control Theory 1(2), 271–296 (2012)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Eller, M., Yamamoto, M.: A Carleman’s inequality for the stationary anisotropic Maxwell system. J. Math. Pure Appl. 9(86), 449–462 (2006)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Guès, O.: Problème mixte hyperbolique quasi-linéaire caractéristique. Commun. Part. Differ. Equ. 15(5), 595–645 (1990)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Kato, T.: The Cauchy problem for quasi-linear symmetric hyperbolic systems. Arch. Ration. Mech. Anal. 58(3), 181–205 (1975)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Komornik, V.: Boundary stabilization, observation and control of Maxwell’s equations. Pan-Am. Math. J. 4, 47–61 (1994)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Lagnese, J.: Exact controllability of Maxwell’s equations in a general region. SIAM J. Control Optim. 27(2), 374–388 (1989)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Lasiecka, I., Pokojovy, M., Wan, X.: Global existence and exponential stability for a nonlinear thermoelastic Kirchhoff–Love plate. Nonlinear Anal. Real World Appl. 38, 184–221 (2017)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Lucente, S., Ziliotti, G.: Global existence for a quasilinear Maxwell system. Rend. Istit. Mat. Univ. Trieste 31(suppl. 2), 169–187 (2000)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Messaoudi, S.A., Pokojovy, M., Said-Houari, B.: Nonlinear damped timoshenko systems with second sound—global existence and exponential stability. Math. Methods Appl. Sci. 32(5), 505–534 (2009)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Moloney, J., Newell, A.: Nonlinear Optics. Westview Press, Boulder (2004)zbMATHGoogle Scholar
  20. 20.
    Muñoz Rivera, J.E., Racke, R.: Mildly dissipative nonlinear timoshenko systems—global existence and exponential stability. J. Math. Anal. Appl. 276, 248–278 (2002)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Nicaise, S., Pignotti, C.: Internal stabilization of Maxwell’s equations in heterogeneous media. Abstr. Appl. Anal. 2005(7), 791–811 (2005)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Phung, K.D.: Contrôle de stabilization d’ondes électromagnétiques. ESAIM Control Optim. Calc. Var. 5, 87–137 (2000)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Picard, R.H., Zajaczkowski, W.M.: Local existence of solutions of impedance initial-boundary value problem for non-linear maxwell equations. Math. Methods Appl. Sci. 18(3), 169–199 (1995)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Racke, R.: Lectures on Nonlinear Evolution Equations. Friedr. Vieweg & Sohn, Braunschweig (1992)CrossRefGoogle Scholar
  25. 25.
    Rauch, J.: Symmetric positive systems with boundary characteristic of constant multiplicity. Trans. Am. Math. Soc. 291(1), 167–187 (1985)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Rauch, J., Taylor, M.: Exponential decay of solutions to hyperbolic equations in bounded domains. Indiana Univ. Math. J. 24(1), 79–86 (1974)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Secchi, P.: Well-posedness of characteristic symmetric hyperbolic systems. Arch. Ration. Mech. Anal. 134(2), 155–197 (1996)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Speck, J.: The nonlinear stability of the trivial solution to the Maxwell–Born–Infeld system. J. Math. Phys. 53(8), 083703 (2012)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Spitz, M.: Local Wellposedness of Nonlinear Maxwell Equations. PhD thesis, Karlsruhe Institute of Technology, Karlsruhe (2017)Google Scholar
  30. 30.
    Spitz, M.: Regularity theory for nonautonomous Maxwell equations with perfectly conducting boundary conditions (2018). arXiv:1805.00671
  31. 31.
    Spitz, Martin: Local wellposedness of nonlinear Maxwell equations with perfectly conducting boundary conditions. J. Differ. Equ. 266(8), 5012–5063 (2019)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  • Irena Lasiecka
    • 1
    • 2
  • Michael Pokojovy
    • 3
  • Roland Schnaubelt
    • 4
    Email author
  1. 1.Department of Mathematical SciencesUniversity of MemphisMemphisUSA
  2. 2.IBS, Polish Academy of SciencesWarsawPoland
  3. 3.Department of Mathematical SciencesUniversity of Texas at El PasoEl PasoUSA
  4. 4.Department of MathematicsKarlsruhe Institute of TechnologyKarlsruheGermany

Personalised recommendations